Alert archive / South Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Aberdeen, SD

March 25, 2009Brown County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Mar 25, 2009, 11:05 AM CDT for Brown County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 11:05 AM CDT (16:05 UTC)
Expired
Mar 25, 2009, 5:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 3:39 AM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Mar 25, 3:39 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 AM CDT WED MAR 25 2009

.SHORT TERM...TODAY THROUGH FRIDAY
AN AREA OF LOW PRESSURE OVER CENTRAL MINNESOTA CONTINUES TO WRAP
PCPN INTO THE EASTERN HALF OF THE CWA. A VORT MAX WAS WRAPPED INTO
THE LOW WHICH HAS LED TO COOLING CLOUD TOPS INT EASTERN NORTH
DAKOTA. EXPECT TO SEE BURST OF SNOW SHOWERS TO CONTINUE UNTIL SUNRISE
IN THE EASTERN PORTION OF THE CWA. MODELS SHOW THE LOW LIFTING NNE
INTO THE ARROWHEAD OF MINNESOTA BY THIS AFTERNOON...WITH MOST OF
THE PCPN COMING TO AN END BY THEN.

PCPN CHANCES LATE TONIGHT AND THROUGH THE REST OF THE SHORT TERM
IS THE MAIN FORECAST CHALLENGE. BOTH THE ECMWF AND THE NAM12 SHOW
A SHORT WAVE MOVING ALONG THE SOUTH DAKOTA/NEBRASKA BORDER. THESE
TWO MODELS HAVE BEEN FAIRLY CONSISTENT WITH SHOWING THIS FEATURE.
THE GFS ALSO SHOWS THIS SHORT WAVE...BUT IS MUCH FARTHER SOUTH
INTO NEBRASKA. HAVE REINTRODUCED POPS INTO THE GRIDS FOR TONIGHT
IN THE SW AND WESTERN PORTION OF THE CWA. WILL GO DRY FOR THE REST
OF THE CWA FOR TONIGHT AS TIME HEIGHT SECTIONS SHOW A DECENT DRY
LAYER BETWEEN 750-500 MB...AND WITH SOME MINOR SUBSIDENCE.

A COLD FRONT WILL APPROACH THE CWA LATE TONIGHT FROM THE NORTH.
MID LEVEL RH VALUES INCREASE TO 90-100 PERCENT ON VIRTUALLY ALL
MODELS BY THURSDAY. EXPECT MOSTLY SCT FLURRIES WITH THIS FRONTAL
PASSAGE AS MOISTURE IS LACKING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE LATEST EXTENDED RANGE MODELS ALL CONTINUE TO ADVERTISE A
FAIRLY ROBUST AND STORMY PATTERN THROUGH THE NEXT 10 DAYS OR SO.
ENERGY SHOULD CONTINUE TO RIDE THE EASTERN PACIFIC RIDGE AND THEN
DIVE SOUTHEAST INTO THE WESTERN/CENTRAL CONUS....FORMING FAIRLY
AMPLIFIED TROFS. ONE SUCH TROF/UPPER LOW LIFTS FROM THE SOUTHERN
PLAINS NORTHEAST INTO THE OHIO VALLEY THIS WEEKEND. THIS SYSTEM
IS NOT EXPECTED TO BRING ANY PCPN TO THE FORECAST AREA.
HOWEVER...RIGHT ON THE HEELS OF THIS SYSTEM IS ANOTHER BATCH OF
ENERGY THAT IS EXPECTED TO DROP INTO THE CENTRAL CONUS EARLY NEXT
WEEK. THE MODELS ARE GRADUALLY CONVERGING IN REFERENCE TO THE
DETAILS ON THIS STORM...WITH THE ECMWF SPEEDING UP THE
SYSTEM...AND THE GFS LOOKING A BIT MORE INTENSE VS LAST NIGHTS RUN.
NO MATTER WHICH MODEL YOU THINK IS RIGHT...THEY ALL CRANK OUT SOME
PCPN OVER THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT. PARTIAL
THICKNESS/H85 TEMPS AND MOS GUIDANCE SUGGESTS THE PCPN COULD BE A
MIX OF RAIN/SNOW/FREEZING RAIN. FOR NOW WILL TRY TO KEEP IT
SIMPLE. AS FOR TEMPERATURES...COLDER THAN NORMAL STILL APPEARS TO
BE THE MAIN THEME THROUGHOUT THE ENTIRE FORECAST TIME PERIOD.

&&

.AVIATION...
A MIX OF MVFR/VFR CIGS WILL CONTINUE AT KMBG/KPIR THIS MORNING
BEFORE CLEARING OUT THIS AFTERNOON. AT KATY/KABR SNOW WILL
CONTINUE THROUGH THE MORNING WITH OCCASIONAL IFR VSBYS DUE TO SNOW
AND BLOWING SNOW. CIGS FOR THE MOST PART WILL BE MVFR BUT WITH AN
OCCASIONAL DROP TO IFR WITH HEAVIER SNOW. SOME IMPROVEMENT IS
EXPECTED THIS AFTERNOON. THE STRONG WINDS WILL GRADUALLY ABATE
DURING THE DAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 25, 4:20 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT WED MAR 25 2009

MNZ039-046-SDZ006>008-011-018>023-260930-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
420 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CONTINUE TO PRODUCE SNOW SHOWERS AND
AREAS OF BLOWING SNOW IN NORTHEASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA THROUGH LATE MORNING. SNOWFALL AMOUNTS OF ONE TO
TWO INCHES COULD BE POSSIBLE BY THIS AFTERNOON. SNOW IS EXPECTED
TO TAPER OFF TO FLURRIES BY THIS AFTERNOON.

FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE JAMES
RIVER AND THE TRIBUTARIES WHERE MODERATE TO MAJOR FLOODING IS
OCCURRING. MINOR FLOODING IS EXPECTED TO CONTINUE ON THE LITTLE
MINNESOTA RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>005-009-010-260930-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-
420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE TO BE A CONCERN...ESPECIALLY ON THE GRAND
RIVER IN CORSON COUNTY WHERE MODERATE FLOODING IS OCCURRING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ015>017-033>037-045-048-051-260930-
DEWEY-POTTER-FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
420 AM CDT WED MAR 25 2009 /320 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Mar 25, 8:56 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CDT WED MAR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     BLIZZARD         MOBRIDGE                45.54N 100.44W
03/24/2009                   WALWORTH           SD   EMERGENCY MNGR

            2 TO 3 INCHES OF SLUSHY SNOW TURNING TO ICE...BLIZZARD
            CONDITIONS OFF AND ON SINCE MIDNIGHT CDT EARLY TUESDAY
            MORNING...SUSTAINED WINDS 25 TO 35 MPH WITH GUSTS OF 45
            TO 50 MPH...STILL SNOWING

0600 AM     BLIZZARD         MCLAUGHLIN              45.81N 100.81W
03/24/2009                   CORSON             SD   PUBLIC

            BLIZZARD CONDITIONS OBSERVED SINCE 6 AM CDT...3 TO 4
            INCHES OF SNOW ON THE GROUND WITH CONSIDERABLE BLOWING
            AND DRIFTING SNOW...VISIBILITY 1/4 MILE OR LESS...STILL
            SNOWING

0824 AM     BLIZZARD         6 E HAYES               44.37N 100.90W
03/24/2009                   STANLEY            SD   CO-OP OBSERVER

            HEAVY SNOW STARTED 1 HOUR AGO, VISIBILITY LESS THAN 1/4
            MILE. 1/4 INCH ICE BUILDUP FROM FREEZING RAIN. WIND 50 TO
            60 MPH.

1000 AM     BLIZZARD         MOUND CITY              45.73N 100.07W
03/24/2009                   CAMPBELL           SD   EMERGENCY MNGR

            BLIZZARD CONDITIONS OBSERVED SINCE 10 AM CDT...APPX ONE
            INCH OF SLUSHY SNOW ON THE GROUND TURNING TO ICE...SNOW
            MODERATE TO HEAVY AT TIMES WITH VISIBILITY AROUND 1/4
            MILE...30 TO 35 MPH SUSTAINED WINDS WITH HIGHER
            GUSTS...NUMEROUS CARS DITCHED ALONG HIGHWAY 83...STILL
            SNOWING

1015 AM     HEAVY SNOW       2 WSW TIMBER LAKE       45.42N 101.11W
03/24/2009  E5.2 INCH        DEWEY              SD   PUBLIC

1033 AM     BLIZZARD         6 SE MCINTOSH           45.86N 101.26W
03/24/2009                   CORSON             SD   CO-OP OBSERVER

            ESTIMATED 3 INCHES OF SNOW AND STILL SNOWING. VSBYS
            REDUCED TO 1/8 MI.

1041 AM     BLIZZARD         14 NNE ISABEL           45.58N 101.32W
03/24/2009                   CORSON             SD   CO-OP OBSERVER

            3 TO 4 INCHES OF SNOWFALL ESTIMATED AND STILL SNOWING.
            VSBY IS REDUCED TO LESS THAN 1/4 MI. A THIN LAYER OF ICE
            IS UNDER SNOW.

1044 AM     BLIZZARD         TIMBER LAKE             45.43N 101.07W
03/24/2009                   DEWEY              SD   LAW ENFORCEMENT

            ESTIMATED 3 TO 4 INCHES OF SNOW AND STILL SNOWING. VSBY
            REDUCED TO LESS THAN 1/4 MILE.

0100 PM     BLIZZARD         GETTYSBURG              45.01N 99.95W
03/24/2009                   POTTER             SD   EMERGENCY MNGR

            BLIZZARD CONDITIONS SINCE APPX 1 PM CDT...TRACE OF SNOW
            ON THE GROUND /A LOT OF MELTING ON IMPACT/ AND STILL
            SNOWING...ROADS ARE SLUSHY BECOMING ICY...VISIBILITY 1/4
            MILE OR LESS...WINDS 35 MPH SUSTAINED WITH GUSTS OF 45 TO
            50 MPH.

0225 PM     BLIZZARD         6 E HAYES               44.37N 100.90W
03/24/2009                   STANLEY            SD   CO-OP OBSERVER

            SNOWFALL 4-5 INCHES. VISIBILITY LESS THAN 1/4 MILE. WIND
            ESTIMATED 40-50 MPH WITH HIGHER GUSTS.

0230 PM     BLIZZARD         4 NW ONIDA              44.75N 100.12W
03/24/2009                   SULLY              SD   CO-OP OBSERVER

            SNOWFALL 1-2 INCHES. VISIBILITY 1/4 MILE OR LESS AT
            TIMES. WINDS 30-40 MPH WITH HIGHER GUSTS.

0245 PM     BLIZZARD         MURDO                   43.89N 100.71W
03/24/2009                   JONES              SD   LAW ENFORCEMENT

            VISIBILITY 1/4 MILE OR LESS. WIND 30-40 WITH HIGHER
            GUSTS. STILL SNOWING.

0400 PM     BLIZZARD         PIERRE                  44.37N 100.32W
03/24/2009                   HUGHES             SD   NWS EMPLOYEE

            IN HUGHES COUNTY. VSBY 1/4 MILE OR LESS. WIND 35-45 WITH
            HIGHER GUSTS. SNOW CONTINUED

&&

WFO ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:50 AM CDTAreal Flood AdvisoryABRRoberts54 hr
Mar 25, 9:45 AM CDTAreal Flood AdvisoryABRBrown, Campbell, Corson, Dewey, Edmunds, McPherson and 1 more6 days

Nearby

Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.